20 Things That Happen When You Forget Your Antidepressants
Editor’s note: This piece is based on the experience of individuals. Please see a doctor before starting or stopping a medication.
When you take a prescribed antidepressant to manage depression symptoms, forgetting to take your medication can happen. Sometimes, forgetting to take your medication happens on one of “those days.” You know, the days when you are late for work, spill coffee on yourself and realize you also forgot your lunch at home? Or maybe instead you went away for the weekend and accidentally left your prescription at home. Whatever the situation may be, life happens.
While you should definitely not beat yourself up for missing a dose, it’s important to take your medication schedule seriously and know what the effects could be when this happens. Forgetting to take a dose of a prescribed antidepressant can have a variety of effects, and it’s helpful to remember each person reacts differently. In order to learn what some of the effects are of forgetting to take a prescribed antidepressant, we asked our mental health community to share what happens to them when this happens.
1. “I [get] severely dizzy, get brain zaps, feel really nauseous — just so sick. It’s a nightmare. I have to take it exactly the scheduled time every day.” — Lisa B.
2. “It feels as if I have a fuzzy television screen running through my blood and my touch, smell and sight are so sensitive that even the wind makes me feel like it’s running through my body. It’s not just fuzzy head, it’s fuzzy body, heightened sensitivity and [being] more anxious than I normally am.” — Lindsey A.
3. “Mine aren’t quite as drastic. If I miss it for a day or two, I become more irritable and annoyed, but that’s it.” — Conor L.
4. “It’s like the beginning of a migraine, I’m absolutely exhausted, wobbly and constantly on the verge of tears.” —Hannah C.
5. “I disassociate. I start to feel like I’m watching someone else do the things I’m doing, and I switch into autopilot to get through the day. My head will feel like it’s been stuffed with cotton, it’ll feel heavy and cloudy and it’s hard to think straight or even to hold it upright.” — Erika K.
6. “Sometimes I don’t remember [to take my medication] but then all of a sudden, something simple will make me cry uncontrollably and I can’t stop. Reigning in my emotions becomes an almost impossible task.” — Dani P.
7. “I feel OK for a day. A bit worse for wear by day two. By day three, I’m irritable and nauseous, I have a headache that won’t budge, I lose motivation and energy. Everything becomes harder — like running in water. Then I can’t get out of bed. I sleep and sleep and keep sleeping. At the same time, I’m deeply disappointed in myself for not getting out of bed. So I roll over. Cycle begins again.” — Rochelle N.
8. “At one point, I stopped taking them because I felt better so I thought I was cured. I didn’t feel the effects of it at first. It was subtle. And then day by day I got worse, the depression got worse. I was raging, lethargic and suicidal at times. I had to come to terms that I’m probably always going to need them.” — Mandi D.
9. “If I forget to take them, I often experience a sudden drop in mood. But in a strange way, I don’t [always] correlate the drop with the missed doses. I think it’s just ‘normal,’ that the meds don’t really do anything for me at all. Sometimes it’s hard convince myself to take them again.” — Ericka M.
10. “It’s like swimming underwater. Everything around you is unclear. People talk to you, but all you hear is static. Then comes the dizziness. The feeling that makes you believe you rode a Tilt-a-Whirl in your sleep somehow. People notice how ‘off’ you are. Once you forget one, it’s easy to miss the next and the next.” — Brendan S.
11. “If it’s for a couple of days, I don’t feel any different. If it’s for any longer than a week, I get moody, experience suicidal thoughts and low self-esteem.” — Nadia B.
12. “I immediately start getting those negative thoughts back in my head along with feelings of extreme loneliness. The thoughts that I am a nuisance to everyone, that no one loves me, that everything is my fault, the suicidal thoughts, the dread of having to go through another day.” — Annie H.
13. “It’s like a waking dream, nothing seems real. Thoughts are fleeting, it’s like walking into a room and not knowing why you [are] there, constantly. It’s like randomly being thrown into a whirlpool. It’s like getting a migraine, but never quiet being able to get rid of it until you take your next dose.” — Bekky B.
14. “I sometimes forget to take them when I’m busy. When I wake the next day, I have zero energy, always feel cold and sluggish. And can’t seem to ‘wake up.’ I walk around all day in a haze. — Kevin M.
15. “My thoughts, my brain, my heartbeat would all feel like they were racing so fast, [like] they were racing each other… yet my body would not be able to move at all. Also, I’d get these uncomfortable sensations I call “brain zaps,” [when] I’d feel these electrical shocks run from my temples, to my brain stem, shoot down my arms and legs and the whole world would completely freeze for these moments.” — Betsi L.
16. “If I miss a dose, I usually feel fine for most of the day, but then it hits me like a ton of bricks. I [get] a headache (but not just any ‘normal’ headache. It’s the buzzing/fuzzy/zapping kind), start to feel light-headed and my stomach [gets] upset. If I forget two days in a row, I basically have to take a day to sleep it off/recover.” — Jackie R.
17. “I felt great the first couple days… so much so that I questioned why I was on them in the first place. But suddenly, I start to feel disassociated from my life, it’s cloudy and I’m having trouble focusing. My mood drops drastically and I am irritable, sad, withdrawn. Hypersensitive. All I want to do is hide. I feel angry and sick, like a real bad hangover.” — Molly M.
18. “It felt like I was in a black hole. I was feeling so fragile, it would take a minor thing to make me cry. And when I started, I wouldn’t stop for at least a day. It felt as if me doing my best to get better is actually in vain.” — Alicja M.
19. “Luckily, I just feel extremely exhausted.” — Sandy M.
20. “Missing a pill or two has never given me a reaction. But abruptly stopping on my own? Withdrawal! [My medication’s] withdrawal included uncontrollable shaking, nausea, general feeling unwell, and brain zaps for me. Bottom line, never just stop taking your meds without proper instruction from a medical professional!” — Meghan B.
Thinkstock photo via panimoni.